Oklahoma, 2008

Flash Flooding and Damaging Wind in Oklahoma, June 18, 2008

June 18, 2008 · NWS TSA · 3 events in 2 counties and zones

Thunderstorms moved across northeastern Oklahoma during the early morning hours resulting in isolated wind damage and some flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms moved across northeastern Oklahoma during the early morning hours resulting in isolated wind damage and some flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 18, 1:36 AM CST, 3 hours 54 minutes earlier.

Area forecast discussion, Jun 18, 1:36 AM CST, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
236 AM CDT WED JUN 18 2008

.DISCUSSION...
MCS HAS ORGANIZED ACROSS NRN KS TONIGHT...AND WILL CONTINUE TO DROP
TO THE S/SE. WHILE LOW-LEVEL WIND FIELDS ARE RATHER WEAK...COOL POOL
DEVELOPMENT MAY AID IN BRINGING THIS ACTIVITY INTO NERN OK AFTER 5 AM.
HAVE ADDED POPS ACROSS NE OK FOR THIS MORNING...AND WILL LIKELY MAKE
SOME LAST MINUTE ADJUSTMENTS BASED ON RADAR TRENDS. HAVE OPTED TO
KEEP POPS OUT OF THE FORECAST FOR THIS AFTERNOON...ALTHOUGH ISOLATED
DEVELOPMENT ALONG ANY LEFTOVER OUTFLOW BOUNDARIES ISN/T OUT OF THE
QUESTION.

OTHERWISE...ACTIVE NORTHWEST FLOW ALOFT WILL CONTINUE THROUGH THE
END OF THE WEEK. AFTERNOON CONVECTION IS EXPECTED OVER THE HIGH
PLAINS...FROM WRN NE/WRN KS/FAR ERN CO AS ANOTHER WEAK SHORTWAVE
TOPS THE UPPER RIDGE ACROSS THE ROCKIES. 00Z NAM ALSO HINTING AT
DEVELOPMENT FARTHER E...INTO CNTRL/ERN KS DURING THE EVENING HOURS.
OVERALL...SEVERAL CLUSTERS OF STORMS ARE EXPECTED TO ORGANIZE AND
DROP SE WEDNESDAY NIGHT. WHILE THE THE MAIN THUNDERSTORM COMPLEX IS
EXPECTED TO REMAIN TO OUR WEST...A FEW STORMS COULD APPROACH THE WRN
AND NRN REGIONS OF OUR FORECAST AREA LATE TONIGHT.

THUNDERSTORMS MAY BE ON THE INCREASE THURSDAY MORNING FROM ERN KS
SEWD INTO NE OK/NW AR...IN BROAD ZONE OF 850-700MB WARM AIR
ADVECTION. FORECAST INSTABILITY AND BULK SHEAR VALUES WOULD SUPPORT
SEVERE WEATHER AS THE MCS DROPS SE...ALTHOUGH MAIN CONCERN MAY BE THE
POSSIBILITY OF ADDITIONAL HEAVY RAINFALL. WILL HOLD OFF ON A FLASH
FLOOD WATCH FOR NOW AS BEST CORRIDOR FOR HEAVY RAINFALL REMAINS
UNCERTAIN...BUT LATER SHIFTS MAY NEED TO EVENTUALLY INTRODUCE A
WATCH.

UPPER RIDGE AXIS WILL EVENTUALLY SHIFT E THIS WEEKEND...WITH THE
NWLY FLOW GRADUALLY WEAKENING. WILL KEEP THE FORECAST DRY OVER THE
WEEKEND INTO EARLY NEXT WEEK...WITH SLOWLY WARMING TEMPERATURES.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   85  69  83  67 /  20  30  50  30
FSM   85  67  83  67 /  10  10  50  40
MLC   87  70  85  69 /  10  20  40  40
BVO   83  67  83  67 /  40  30  50  30
FYV   81  64  79  63 /  10  10  50  30
BYV   79  64  79  63 /  10  10  50  30
MKO   84  67  83  68 /  10  20  50  30
MIO   84  65  80  65 /  20  30  50  30
F10   85  69  84  68 /  10  20  50  30
HHW   88  70  86  69 /  10  20  40  40

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...23
LONG TERM....18
Hazardous weather outlook, Jun 18, 3:58 AM CST, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
458 AM CDT WED JUN 18 2008

ARZ001-002-010-011-019-020-029-OKZ049-053>076-191000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
458 AM CDT WED JUN 18 2008

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...NORTHEAST OKLAHOMA.
	ONSET...THIS MORNING .

DISCUSSION...
AN ACTIVE WEATHER PATTERN CONTINUES AS ANOTHER MCS HAS DEVELOPED
OVERNIGHT ACROSS KANSAS AND THE ASSOCIATED COLD POOL DEVELOPMENT
WILL AID PUSHING THIS COMPLEX SOUTH INTO NORTHERN OKLAHOMA THIS
MORNING. STRONG TO SEVERE WIND GUSTS WILL BE POSSIBLE ALONG THE
LEADING EDGE...ESPECIALLY IN AREAS WEST OF HIGHWAY 75 WHERE
INCREASED SURFACE INSTABILITY EXISTS. STORMS ARE EXPECTED TO
DECREASE IN INTENSITY LATER THIS MORNING...HOWEVER RESIDUAL
OUTFLOW BOUNDARIES THAT MAY LINGER INTO THE AFTERNOON MAY SERVE AS
A FOCUS FOR ADDITIONAL CONVECTION IF SUFFICIENT HEATING CAN BE
REALIZED. ANOTHER MCS MAY BRUSH AREAS WEST OF HIGHWAY 75 AGAIN
LATE TONIGHT...BUT MOST ACTIVITY SHOULD STAY TO THE WEST OF THE
AREA.

 SPOTTER AND EMERGENCY
MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL.
SATURDAY...NO HAZARDS.
SUNDAY...NO HAZARDS.
MONDAY...NO HAZARDS.
TUESDAY...NO HAZARDS.

EXTENDED DISCUSSION...
NORTHWESTERLY UPPER FLOW CONTINUES THROUGH THE END OF THE
WEEK...WITH CHANCES FOR OVERNIGHT AND MORNING THUNDERSTORM TO
CONTINUE...ESPECIALLY ACROSS NORTHEAST OKLAHOMA. ADDITIONAL HEAVY
RAINFALL WILL ALSO RAISE FLASH FLOODING CONCERNS...ESPECIALLY IN
AREAS WHERE GROUNDS ARE ALREADY SATURATED AND WHERE MAINSTEM
RIVERS ARE AT...OR HAVE EXCEEDED CAPACITY. THE UPPER RIDGE WILL
BEGIN TO BUILD BACK ACROSS THE SOUTHERN PLAINS FOR THE WEEKEND AND
INTO NEXT WEEK....WHICH WILL LIMIT RAIN CHANCES AND INCREASE
TEMPERATURES TO SEASONABLE NORMALS.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
INTERESTED PARTIES WILL WANT TO MONITOR THE LATEST FORECASTS AND
DISCUSSIONS CONCERNING ADDITIONAL THUNDERSTORM...HEAVY
RAINFALL...AND FLASH FLOODING POTENTIAL.

WWW.SRH.NOAA.GOV/TULSA
CONTAINS ADDITIONAL TABULAR AND GRAPHICAL INFORMATION. $$

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pawnee

When
June 18, 5:30 AM CST
Where
Pawnee County, 5 mi W of Pawnee
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.330, -96.890

Strong thunderstorm wind gusts blew down lots of large branches west of town.

Flash Flood, Tulsa

When
June 18, 8:00 AM CST to 9:00 AM CST
Where
Tulsa County, 7 mi WSW of Tulsa to 7 mi SW of Tulsa
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.111, -96.066

Heavy rain caused flooding which required Interstate 44 to be closed near 33rd West Avenue.

Flash Flood, Tulsa

When
June 18, 8:00 AM CST to 11:00 AM CST
Where
Tulsa County, 1 mi N of Sand Spgs to 3 mi W of Sand Spgs
Cause
Heavy Rain
Property damage
$50,000
Reported by
Newspaper
Coordinates
36.164, -96.120

Heavy rain caused small streams to flood in the Meadow Valley subdivision of Sand Springs. Some residents were evacuated using inflatable rescue boats.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 113148, 117706, 121149.